In print and in its “Well” blog, the New York Times (8/11, D4, O'Connor) reports that digoxin, “one of the oldest and most commonly used heart medications, may shorten the lives of patients with atrial fibrillation,” according to a study published online Aug. 11 in the Journal of the American College of Cardiology. For the study, investigators “followed more than 100,000 people with newly diagnosed atrial fibrillation and found that those prescribed digoxin were 20 percent more likely to die over the next several years than those who received other treatments.” Mintu Turakhia, MD, of the Stanford University School of Medicine and one of the study’s authors, pointed out that “because of the potential issues with digoxin, and the fact that there are several alternatives – like beta blockers and calcium channel blockers – doctors should prescribe digoxin to atrial fibrillation patients only when there is a very good reason for doing so.”
MedPage Today (8/12, Yurkiewicz) reports, “The American Heart Association and American College of Cardiology Foundationrecommendations (8/10) from March of this year point out that digoxin ‘is not usually first-line therapy. It may be combined with a beta blocker and/or a nondihydropyridine calcium channel blocker when ventricular rate control is insufficient and may be useful in patients with’” heart failure.
HealthDay (8/12) reports that even though “the current research found an association between the drug digoxin and a higher risk of death for people with atrial fibrillation or flutter, the study does not show that the drug caused the higher risk of death.” Nevertheless, Dr. “Turakhia thinks the risk may be the result of digoxin causing other dangerous abnormal heart rhythms.” Also covering the study are Forbes (8/12, Husten) and Medscape (8/12, Busko).